Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The amenability and non-amenability of skew fields


Author: Gábor Elek
Journal: Proc. Amer. Math. Soc. 134 (2006), 637-644
MSC (2000): Primary 12E15, 43A07
DOI: https://doi.org/10.1090/S0002-9939-05-08128-1
Published electronically: August 29, 2005
MathSciNet review: 2180879
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We investigate the amenability of skew field extensions of the complex numbers. We prove that all skew fields of finite Gelfand-Kirillov transcendence degree are amenable. However there are both amenable and non-amenable finitely generated skew fields of infinite Gelfand-Kirillov transcendence degree.


References [Enhancements On Off] (What's this?)

  • 1. A. M. Aizenbud, On the $GK$-transcendence degree of division rings of fractions of polycyclic group rings, Comm. Algebra 22 (1994) no. 1, 243-251 MR 1255681 (94k:16046)
  • 2. M. E. B. Bekka, Amenable unitary representations of locally compact groups, Inventiones Math. 100 (1990) no. 2, 383-401. MR 1047140 (91g:22007)
  • 3. M. E. B. Bekka and A. Valette, Kazhdan's property $(T)$and amenable representations, Math Z. 212 (1993), no. 2, 293-299. MR 1202813 (94a:22006)
  • 4. P. M. Cohn, Skew fields. Theory of general division rings, Encyclopedia of Mathematics and its Applications, Cambridge University Press 57 (1995).
  • 5. G. Elek, The amenability of affine algebras, Journal of Algebra 264 (2003), 469-478. MR 1981416 (2004d:16043)
  • 6. I. M. Gelfand and A. A. Kirillov, Sur les corps liés aux algèbres enveloppantes des algèbres de Lie, Inst. Hautes Études Sci. Publ. Math. 31 (1966), 5-19. MR 0207918 (34:7731)
  • 7. M. Gromov, Endomorphisms of symbolic algebraic varieties, J. Eur. Math. Soc. 1 (1999), no. 2, 109-197. MR 1694588 (2000f:14003)
  • 8. P. A. Linnell, Division rings and group von Neumann algebras, Forum Math. 5 (1993), 561-576. MR 1242889 (94h:20009)
  • 9. W. Lück, $L^2$-invariants: theory and applications to geometry and $K$-theory, Ergebnisse der Matematik and ihrer Grenzgebiete, Springer-Verlag, Berlin 44 (2002). MR 1926649 (2003m:58033)
  • 10. L. Makar-Limanov, The skew field of fractions of the Weyl algebra contains a free non-commutative subalgebra, Comm. Algebra 11 (1983), no. 17, 2003-2006. MR 0709019 (84j:16012)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 12E15, 43A07

Retrieve articles in all journals with MSC (2000): 12E15, 43A07


Additional Information

Gábor Elek
Affiliation: Mathematical Institute of the Hungarian Academy of Sciences, P.O. Box 127, H-1364 Budapest, Hungary
Email: elek@renyi.hu

DOI: https://doi.org/10.1090/S0002-9939-05-08128-1
Keywords: Skew fields, amenable algebras, Gelfand-Kirillov transcendence degree, von Neumann algebras.
Received by editor(s): November 24, 2003
Received by editor(s) in revised form: June 15, 2004, and October 4, 2004
Published electronically: August 29, 2005
Communicated by: Martin Lorenz
Article copyright: © Copyright 2005 American Mathematical Society

American Mathematical Society